On a recent hot summer day in New York City, “zombies” could be found staggering through the streets of Brooklyn with blank stares, some of them falling out unconscious onto sidewalks while others were slumped over or could barely stand up.
There were 33 of them on Tuesday, July 12, 2016, according to news reports, and all were suspected of overdosing on K2, officially known as synthetic cannabinoids. The affected people, who were described as acting zombie-like after ingesting K2, were taken to area hospitals.
Some were reported to have altered mental states, lethargy, and respiratory issues, reports The New York Times. Two days later, New York City health officials issued an advisory, alerting the public about the increase in overdoses and emergency department visits related to the use of synthetic cannabinoids.
The latest wave of K2 cases to hit the city is hardly the first, but the increasing number of overdoses on the drug paints a clear picture that people are determined to use it, risking their lives in the process.
New York City law enforcement officials have been actively working to rid areas of the drug, but cases are on the rise in that city as well as in the US overall.
According to the advisory, between July 11, 2016, and July 13, 2016, “130 individuals experienced adverse events and were transported to EDs (emergency departments) after suspected ingestion of synthetic cannabinoids.” It goes on to say that nearly half the cases, at 46 percent, were among residents who lived in two particular Brooklyn neighborhoods.
Data show that since January 2015, the New York City Department of Health and Mental Hygiene (DOHMH) has “detected more than 8,000 synthetic cannabinoid-related ED visits in NYC.” Ninety percent of the visits involved males, and the median age of patients was 37, the advisory says.
It also reports that there were 10 K2-involved deaths in 2015 with nine of them involving “multiple substances, including: cocaine, benzodiazepines, heroin, and/or alcohol.”
Earlier this year, in March 2016, several dozen people in St. Petersburg, Fla., fell ill after using K2 over a several-week period, reports CBS News. Its affiliate station, WTSP, talked with city law enforcement authorities there, who said they believed users got sick from a bad batch of the drug. Some were taken to the hospital while others were treated by paramedics.
“That’s why spice is so dangerous; you never know what you’re getting. It’s a group of chemicals, and as one group is outlawed, they change it for a different chemical,” Yolanda Fernandez, spokesperson for the St. Petersburg Police Department, told the station.
K2: Not what people think it is
K2 drugs, or synthetic cannabinoids, are a mixture of shredded plant material in which man-made, mind-altering chemicals are sprayed on so recreational users can smoke them for a high, says the National Institute on Drug Abuse (NIDA). They also are sold as liquids so that they can be vaporized or inhaled via e-cigarettes and other devices. Some users also make a tea from the herbs.
Synthetic cannabinoids fall under a category of drugs called “new psychoactive substances,” or NPS, and go by a variety of names. They are commonly called “spice,” “synthetic marijuana,” or “legal marijuana.” Manufacturers also package and sell them under brand names. Some of those names are: “Geeked Up,” “Smacked,” “Scooby Snax,” “Green Giant,” “Mr. Bad Guy,” “Kick,” and “AK-47,” among others. Other street slang terms are “Black Mamba,” “Blaze,” “Bliss,” “Bombay Blue,” “Genie,” “Yucatan Fire,” “Moon Rocks,” and “Skunk.”
According to NIDA, the names “synthetic marijuana” and “fake weed” are misleading. There is no medical benefit, and the drugs are used for recreational purposes only. The only natural parts of the drug are its plant material. The drug’s chemicals affect the same brain cell receptors as delta-9-tetrahydrocannabinol, the mind-altering ingredient in marijuana, NIDA says, but they are not the same chemicals found in traditional weed.
Synthetic cannabinoids are said to be more powerful than traditional marijuana, and their effects can be unpredictable, severe and life-threatening, NIDA says.
“Because the chemical composition of many synthetic cannabinoid products is unknown and may change from batch to batch, these products are likely to contain substances that cause dramatically different effects than the user might expect,” the agency reports.
The Centers for Disease Control and Prevention (CDC) reported in its July 2016 Morbidity and Mortality Report that, “Synthetic cannabinoids are two to 100 times more potent than delta-9-tetrahydrocannabinol, the active ingredient in cannabis.”
Synthetic cannabinoids turn users into ‘zombies,’ some say
An elevated mood
Altered perception of reality
Psychosis, or a delusional or disordered thinking that indicates a detachment from reality
Though these drugs are marketed as “herbal incense” or “herbal smoking blends” that are similar to natural cannabis, they cause severe effects that can be extreme and more dangerous than those of traditional marijuana. K2 users have reported having a rapid heart rate, vomiting, violent behavior, and suicidal thoughts, NIDA says.
While traditional weed brings on relaxed feelings, lower blood pressure and sleepiness, synthetic cannabinoids can raise blood pressure and anxiety levels. It’s also been said to cut a person’s appetite while, in contrast, traditional marijuana makes users hungry. The drug also can cause hallucinations and kidney failure, heart attacks, and seizures, among other conditions. Use can also lead to death.
Some observers have reported that people have acted like zombies after using the drug.
New York City resident Brian Arthur, who recently live-streamed a video on Facebook to show viewers how people were falling out into the street after using the drug on the morning of July 12, said, “It’s like a scene out of a zombie movie, a horrible scene.”
He added, “This drug truly paralyzed people.”
John Briscoe, a homeless man in the Tampa Bay area, told WTSP he sees how “spice” affects users daily in the streets. “They were smoking spice, and they were dropping like flies, literally,” he said. “They drop, they puke, they shake. To me, it’s like walkers from The Walking Dead.”
A man named Andrew described to CBS News what he experienced when he used synthetic cannabinoids, saying, “What K2 does is puts you in a world, a delusional world, have your mind spinning. It’s mind-altering,” he said.
US cases on the rise
According to a press release from the White House, “synthetic cannabinoids laced on plant material were first reported in the US in December 2008, when a shipment of ‘spice’ was seized and analyzed by U.S. Customs and Border Protection (CBP) in Dayton, Ohio.”
The CDC reports that K2 cases are increasing in the United States despite the fact that the designer drug was made illegal in July 2012, when President Barack Obama signed the Synthetic Drug Abuse Prevention Act of 2012 into law.
The agency reports that during 2010 to 2015, the annual percentage of synthetic cannabinoid cases among sites increased in all four US Census regions. From 2014 to 2015, the annual percentage increased in all regions, except the South, it said.
An increase in New York City cases led to the increases in the Northeast region during those periods, according to the report. The July 2016 cases in Brooklyn, New York were not included in the report.
The agency does urge more education about the substances as cases continue to rise.
“The increase in acute synthetic cannabinoid poisonings underscores the importance of targeted prevention interventions and the need for education about the potentially life-threatening consequences of synthetic cannabinoid use.”
Wide access to a problem
In New York City, it is illegal to possess, sell, offer to sell, or manufacture synthetic cannabinoids, but sales continue despite the city’s crackdown efforts. In May 2015, officials announced there had been an 85 percent reduction in K2-related visits to the emergency room.
Still, despite the decrease at the time, social service providers reportedly told The New York Times that the raids, arrests and new legislation banning the substance have only made dealers and their buyers change addresses. Another reason it has been difficult to ban is that makers frequently change up the composition of the ingredients to deter governmental bans.
Officials say several tricks are used to get around detection. The substance sometimes is sold as “potpourri” or “air freshener,” or is issued with “not for human consumption” labels, helping them slip by authorities.
Part of the drug’s appeal is that it is cheap and easy to get. Users have bought packaged synthetic cannabinoids from smaller retail outlets, such as convenience stores, head shops, and gas stations, and packaged mixtures are offered in attractive packaging and colors and flavors. Part of this marketing scheme has attracted teen users. According to NIDA, spice is the second most-popular illegal drug used by high school seniors.
“Easy access and the misperception that spice is ‘natural’ and safe have likely contributed to these high rates of use,” it says.
Addicted to K2? Call now for help
Synthetic cannabinoids can be addictive, according to NIDA, and those who want to quit may have headaches, anxiety, irritability, and depression, among other withdrawal symptoms. Signs of addiction include craving the drug despite its negative effects or using it in higher amounts.
If you, or someone you know, needs help with getting off synthetic cannabinoids, call (844) 318-0071 now. Palm Beach Institute advisers are standing by 24-7 waiting for you to call. They are available to help you form a treatment plan and program tailored to your needs to end your addiction today.